Kansas, 2012

Hail in Kansas, June 20, 2012

June 20, 2012 · NWS ICT · 8 events in 2 counties and zones

An impressive supercell moved across portions of Russell county into northern Barton county. Several reports of large hail were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An impressive supercell moved across portions of Russell county into northern Barton county. Several reports of large hail were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 20, 2:13 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 2:13 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT WED JUN 20 2012

.DISCUSSION...

THE MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES FOR TONIGHT
AND THEN THE TEMPERATURES THROUGH THE REMAINDER OF THE FORECAST.

SYNOPSIS:
THE UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN PLAINS THIS
AFTERNOON.  ITS ASSOCIATED COLD FRONT IS SLOWLY MAKING ITS WAY
SOUTHEAST ACROSS NEBRASKA AND KANSAS. AS OF 3PM THE FRONT HAS MADE
IT THROUGH PHILLIPSBURG...HILL CITY...SOUTHWEST TO GARDEN CITY AND
HUGOTON.  PLENTIFUL LOW LEVEL MOISTURE HAS KEPT LOW CLOUDS OVER THE
MAJORITY OF EASTERN KANSAS AHEAD OF THE COLD FRONT.  THIS HAS KEPT
TEMPERATURES A LITTLE COOLER THAN PREVIOUS THINKING...BUT BREAKS IN
THE CLOUDS WILL CONTINUE TO ALLOW DAYTIME HEATING.

TONIGHT - THURSDAY:
THE MAIN CONCERN TONIGHT CONTINUES TO BE THE EVOLUTION OF THE
CONVECTION.  THE LATEST SHORT TERM GUIDANCE...HRRR/WRF CONTINUE TO
SHOW THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ALONG THE FRONT
IN CENTRAL KANSAS.  AS THE CONVECTION BECOMES MORE ORGANIZED...IT IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THAT WILL MOVE SOUTHEAST
OVERNIGHT.  THERE WILL BE MODEST INSTABILITY OF 2000-2500 J/KG...BUT
LIMITED SHEAR.  THE BEST SHEAR WILL BE ALONG AND BEHIND THE FRONT SO
AS STORMS DEVELOP THEY WILL HAVE THE BEST CHANCES FOR BEING
SEVERE...AND AS THEY EVOLVE INTO A LINE THE SEVERE CHANCES WILL
DECREASE.  SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...BUT
A WIDESPREAD SEVERE EVENT IS NOT LIKELY.  HAVE KEPT TONIGHT'S
FORECAST SIMILAR TO GOING FORECAST...AND CONTINUED THE TREND OF
DECREASING POPS ACROSS SOUTHERN KANSAS EARLY THURSDAY.  FEEL THE
FRONT WILL PUSH SOUTHWARD INTO OKLAHOMA AND ANY LINGERING CONVECTION
THURSDAY MORNING WILL BE ALONG THE OK/KS BORDER.

TEMPERATURES BEHIND THE FRONT THURSDAY WILL BE SLIGHTLY
COOLER...WITH HIGHS IN THE MID 80S EXPECTED AREA WIDE.

FRIDAY - SUNDAY:
THE UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED WITH A STRONG
RIDGE BUILDING IN THROUGH THIS PERIOD.  LEE CYCLOGENESIS WILL DEEPEN
WITH SOUTHERLY WINDS RETURNING ACROSS THE AREA.  TEMPERATURES WILL
SLOWLY CREEP BACK INTO THE 90S WITH 100S POSSIBLE...ESPECIALLY ALONG
AND WEST OF HIGHWAY 14.

THE MEDIUM RANGE GUIDANCE IS INDICATING THAT A MCS WILL DEVELOP
ACROSS THE HIGH PLAINS OVER NORTHWESTERN NEBRASKA AND PLUNGE
SOUTHEASTWARD TOWARDS NORTHEASTERN KANSAS.  THIS DOES NOT LOOK LIKE
IT WILL IMPACT THE WICHITA FORECAST AREA...BUT THE GUIDANCE DOES
DEVELOP AN OUTFLOW BOUNDARY THAT COULD RESIDE ALONG THE I-70
CORRIDOR.  THE NAM/ECMWF ARE MUCH MORE BULLISH WITH THIS FEATURE
THAN THE GFS AND THIS COULD IMPACT THE FORECAST SOME...BUT
CONFIDENCE ON THESE MORE FINE SCALE FEATURES THIS FAR OUT IS LOW.

OVERALL...A HOT AND DRY WEEKEND IS EXPECTED ACROSS THE AREA.

MONDAY - WEDNESDAY:
THE VERY AMPLIFIED RIDGE DOES BREAK DOWN EVER-SO-SLIGHTLY...BUT NOT
ENOUGH TO REALLY IMPACT THE PLAINS HIGH TEMPERATURE CONCERNS.
HOWEVER...KANSAS IS SITTING UNDER NORTHWESTERLY FLOW AND A POTENT
UPPER WAVE DIVES INTO THE TROUGH OVER THE EASTERN CONUS.  THE MODEL
SOLUTIONS CONTINUE TO PUSH A BACKDOOR COLD FRONT FROM MISSOURI INTO
EASTERN KANSAS.  THE CONCERN IS IF THIS OCCURS...HOW FAR WEST WILL
IT PUSH.  DID NOT MAKE ANY DRASTIC CHANGES TO THE CONSENSUS AND
PREVIOUS FORECAST...BUT IF THIS AIRMASS CONTINUES TO HAVE A PRESENCE
IN THE EXTENDED FORECAST...THERE MAYBE A SLIGHT REPRIEVE FOR EASTERN
KANSAS REGARDING TEMPERATURES.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MORNING MVFR CEILINGS ARE SLOWLY RISING ABOVE MVFR THIS
AFTERNOON...BUT EXPECT THIS 35-40K CEILING TO STICK AROUND FOR THE
AFTERNOON HOURS.  THE MAIN CONCERN THIS FORECAST CYCLE WILL BE
TIMING OF THE COLD FRONTAL BOUNDARY...CURRENTLY MOVING INTO NW AND
NORTH CENTRAL KS.  LOTS OF LOW LEVEL MOISTURE/INSTABILITY IS POOLING
JUST SOUTH OF THIS BOUNDARY...ACROSS CENTRAL KS. AS THIS FRONT
APPROACHES CEN KS BY AROUND 21-22Z...EXPECT SOME CONVECTION TO
DEVELOP ALONG IT...AS CONVERGENCE INCREASES. SO WILL GO WITH A VCTS
DESCRIPTOR FOR KRSL/KSLN INITIALLY.  EXPECT THIS FRONTAL BOUNDARY
AND ASSOCIATED CONVECTION TO GRADUALLY PROPAGATE TO THE
SOUTH-SOUTHEAST THIS EVENING...REACHING KHUT/KICT AFTER
00Z/THU...AND EVENTUALLY TO KCNU BY AROUND 04Z/THU. COULD SEE SOME
POSSIBLE MVFR CEILINGS/VSBYS ASSOCIATED WITH THE TSRA... SO WILL
MENTION THIS FOR MOST LOCATIONS THIS EVENING IN A TEMPO GROUP.

FRONT WILL PROGRESS INTO SRN KS LATE THIS EVENING...WITH MOST
LOCATIONS SHIFTING WINDS TO THE NORTH LATE THIS EVENING OR
OVERNIGHT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  64  88 /  60  30  10  10
HUTCHINSON      62  85  63  88 /  60  20  10  10
NEWTON          63  85  62  88 /  60  20  10  10
ELDORADO        64  85  62  87 /  60  30  10  10
WINFIELD-KWLD   68  85  64  88 /  60  40  10  10
RUSSELL         58  84  62  89 /  40  10  10  10
GREAT BEND      59  85  62  89 /  50  10  10  10
SALINA          61  85  62  89 /  50  10  10  10
MCPHERSON       62  85  62  88 /  60  20  10  10
COFFEYVILLE     70  82  64  87 /  60  40  10  10
CHANUTE         68  85  62  87 /  60  40  10  10
IOLA            67  85  62  86 /  60  30  10  10
PARSONS-KPPF    69  83  63  87 /  60  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 20, 3:20 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT WED JUN 20 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT THIS AFTERNOON
ACROSS CENTRAL KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE...CAPABLE OF STRONG WIND GUSTS OF 50 TO 60 MPH
AND NICKEL TO QUARTER SIZED HAIL. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OR MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
TONIGHT...WITH A FEW STRONG STORMS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH
CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL
BE POSSIBLE NEAR THE OKLAHOMA BORDER.

HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND AND INTO EARLY
NEXT WEEK. AFTERNOON HEAT INDICES ARE EXPECTED TO HOVER NEAR
100 DEGREES ACROSS MUCH OF THE AREA FROM SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/BILLINGS

In the hours before

Special weather statement, Jun 20, 4:26 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT WED JUN 20 2012

KSZ032-202315-
RUSSELL-
526 PM CDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GORHAM...OR 12 MILES NORTHWEST
OF RUSSELL...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3907 9904 3914 9876 3914 9875 3890 9867
      3882 9905
TIME...MOT...LOC 2227Z 254DEG 19KT 3896 9904

The radar

The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Russell

When
June 20, 4:40 PM CST to 4:41 PM CST
Where
Russell County, 4.15 mi N of Gorham
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.940, -99.020

Report courtesy of the NSSL Shave project.

Hail, Russell

When
June 20, 4:55 PM CST to 4:56 PM CST
Where
Russell County, 8.26 mi NNW of Russell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.990, -98.910

Hail, Russell

When
June 20, 5:00 PM CST to 5:01 PM CST
Where
Russell County, 2.15 mi E of Gorham
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.880, -98.980

Hail, Russell

When
June 20, 5:06 PM CST to 5:07 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.850

Hail, Russell

When
June 20, 5:17 PM CST to 5:18 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.850

Hail, Russell

When
June 20, 5:20 PM CST to 5:39 PM CST
Where
Russell County, 0.69 mi S of Russell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.870, -98.850

The trained spotter reported that the hail lasted for about 20 minutes.

Hail, Barton

When
June 20, 6:46 PM CST to 6:47 PM CST
Where
Barton County, 0.88 mi NW of Susank
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.640, -98.780

Hail, Barton

When
June 20, 7:17 PM CST to 7:18 PM CST
Where
Barton County, 3.82 mi NNE of Hoisington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.570, -98.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392736, 392737, 392738, 392739, 392740, 392741, 392742, 392743.